New York, 2008

High Wind in New York, December 24 to 25, 2008

December 24 to 25, 2008 · NWS BUF · 11 events in 10 counties and zones

A deepening storm system lifted out of the Midwest and tracked just west of Buffalo to near Ottawa and Montreal. This is a very favorable track for high winds across much of Western New York as strong gusty winds are further enhanced by the funneling effects of Lakes Erie and Ontario.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$275,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A deepening storm system lifted out of the Midwest and tracked just west of Buffalo to near Ottawa and Montreal. This is a very favorable track for high winds across much of Western New York as strong gusty winds are further enhanced by the funneling effects of Lakes Erie and Ontario. The strong winds developed during the evening hours and continued until early morning of the 25th. The highest gusts exceeded 60 miles per hour. The winds downed trees and power lines with tens of thousands left without power. Specific reported wind gusts included: 62 m.p.h. at Watertown Airport and Rochester Airport; 61 m.p.h. at Eden and Oswego; 60 m.p.h. at Java Center; 59 m.p.h. at Oswego Coast Guard; 58 m.p.h. at Dunkirk, Alden and Hamburg; 55 m.p.h. at Buffalo Airport and Canandaigua; 54 m.p.h. at Fulton; and 52 m.p.h. at Wellsville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Dec 24, 6:39 PM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Dec 24, 6:39 PM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
639 PM EST WED DEC 24 2008

.SYNOPSIS...
DEEPENING LOW PRESSURE CENTERED OVER MICHIGAN THIS AFTERNOON WILL
CONTINUE TO STRENGTHEN AS IT TRACKS JUST TO OUR NORTH THIS
EVENING...REACHING THE CANADIAN MARITIMES CHRISTMAS MORNING. A
STRONG COLD FRONT ASSOCIATED WITH THE LOW WILL PUSH ACROSS THE
REGION THIS EVENING. THE TRACK AND STRENGTH OF THE LOW FAVOR VERY
STRONG WINDS FOR THE OVERNIGHT PERIOD. THERE IS NO DOUBT THAT
TONIGHT WILL BE ONE OF THE WINDIEST CHRISTMAS EVES IN RECENT MEMORY.
HIGH PRESSURE AND COLDER AIR WILL BUILD IN DURING CHRISTMAS DAY THEN
A MAJOR WARMUP IS EXPECTED FOLLOWING THE HIGH FOR THE EARLY PART OF
THE WEEKEND.

&&

.NEAR TERM /THROUGH THURSDAY/...
630 PM UPDATE...SHARP COLD FRONT ON OUR DOORSTEP...SHOULD CROSS
FAR WEST BETWEEN 8 AND 10 PM...RAIN WILL END ABRUPTLY AND WINDS
WILL PICK UP...ADJUSTED GRIDS SLIGHTLY TO REFLECT CURRENT
CONDITIONS.

SEE HYDRO SECTION BELOW...ICE JAM HAS FORMED ON CAZENOVIA
CREEK...FLW ISSUED.

RELEVANT PORTIONS OF PREVIOUS DISCUSSION FOLLOWS...

LOTS OF CONCERNS FOR THE NEAR TERM WITH PROBLEMS RANGING FROM
HIGH WINDS TO SOME LIMITED LAKE EFFECT SNOW FOR CHRISTMAS DAY.
HERE IS THE BREAKDOWN...

SYNOPTIC OVERVIEW...
994 SFC LOW OVER GEORGIAN BAY AT 23Z IS ABOUT 1-2 MB DEEPER THAN
PROGGED..AND ON FAVORABLE TRACK AS NOTED BELOW.

STRONG WINDS...
THE TRACK OF THE SURFACE LOW IS CLIMATOLOGICALLY IDEAL FOR A HIGH
WIND EVENT ACROSS WESTERN NEW YORK AND THE EASTERN LAKE ONTARIO
REGION/SAINT LAWRENCE VALLEY...WITH A RAPIDLY DEEPENING SURFACE
LOW PASSING BY JUST TO OUR NORTH. THAT SAID...WINDS ALOFT ARE ONLY
MARGINALLY STRONG ENOUGH TO SUPPORT A DAMAGING WIND EVENT...WITH
ABOUT 50 KNOTS AT 925MB OVER WESTERN AND NORTH CENTRAL NY. DESPITE
THE MARGINALLY STRONG FORECAST WINDS ALOFT...THE RAPIDLY DEEPENING
SURFACE LOW WILL PROMOTE A STRONG AGEOSTROPHIC ACCELERATION OF THE
WINDS OVER THE LOWER GREAT LAKES. THERE WILL ALSO BE A
STRENGTHENING ISALLOBARIC COMPONENT WITH BOTH THE NAM AND GFS
FORECASTING ABOUT A -6/+6 MB PER 3 HOUR FALL/RISE COUPLET AT MOST
SITES.

GIVEN THE STRONG PRESSURE RISES AND COLD AIR ADVECTION BEHIND THE
COLD FRONT...AND THE EXPECTED AGEOSTROPHIC ADJUSTMENTS IN SURFACE
WINDS AS THE LOW RAPIDLY DEEPENS...WE SHOULD SEE A VERY EFFICIENT
DOWNWARD MOMENTUM TRANSFER OF HIGH WINDS ALOFT...WITH MOST IF NOT
ALL OF THE 50 KNOTS FORECAST AT 925MB MIXING DOWN TO THE SURFACE IN
GUSTS. THE MOST FAVORABLE LOCATION GIVEN THE PATTERN RECOGNITION OF
THE SURFACE LOW TRACK IS IN AREAS EAST AND NORTHEAST OF LAKES ERIE
AND ONTARIO WHERE WINDS ARE FUNNELED UP THE LAKES. WE HAVE ISSUED
HIGH WIND WARNINGS FOR THESE LOCATIONS...WITH WIND ADVISORIES FOR
THE INTERIOR SOUTHERN TIER AND FINGER LAKES.

POST FRONTAL PRECIP...
PER UPSTREAM RADAR AND SURFACE OBSERVATIONS...MOST OF THE PRECIP
ENDS BEFORE THE AIRMASS BECOMES COLD ENOUGH TO SUPPORT ANY SNOW. I
HAVE GREATLY REDUCED THE CHANCES FOR ANY SNOW OVERNIGHT BEHIND THE
COLD FRONT OUTSIDE OF LAKE EFFECT AREAS WITH JUST A CHANCE OF SNOW
AT THE TAIL END SIGNIFYING RAIN MAY END AS A LITTLE WET SNOW.
OTHERWISE JUST EXPECT FLURRIES TO DEVELOP LATE TONIGHT AND CONTINUE
THROUGH CHRISTMAS MORNING OUTSIDE LAKE EFFECT AREAS WITH LITTLE OR
NO ACCUMULATION.

LAKE EFFECT SNOW...
EXPECT A VERY LIMITED LAKE EFFECT SNOW EPISODE LATE TONIGHT THROUGH
CHRISTMAS DAY EAST OF THE LAKES.

OFF LAKE ERIE...WITH THE LAKE TEMPERATURE DOWN TO 32F THIS
MORNING...THE FORECAST 850MB TEMPS OF AROUND -11C ARE ONLY
MARGINALLY COLD ENOUGH TO SUPPORT ANY LAKE RESPONSE. LAKE INDUCED
EQUILIBRIUM LEVELS ARE ONLY FORECAST TO RISE TO ABOUT 4000 FEET AT
12Z THURSDAY THEN QUICKLY DROP AFTER THAT AS HIGH PRESSURE BUILDS
OVERHEAD. THIS COMBINED WITH FAVORED WESTERLY UPSLOPE FLOW MAY BE
ENOUGH TO SUPPORT SCATTERED LIGHT SNOW SHOWERS ACROSS THE HIGHER
TERRAIN OF SKI COUNTRY IN THE MORNING...BUT ANY ACCUMS SHOULD BE AN
INCH OR LESS.

OFF LAKE ONTARIO...THE SETUP WILL BE A LITTLE MORE FAVORABLE WITH
THE WEST WINDS PROVIDING A BETTER FETCH...AND THE LAKE IS ALSO A FEW
DEGREES WARMER. LAKE INDUCED EQUILIBRIUM LEVELS PEAK AT AROUND 6500
FEET IN THE MORNING. BOTH THE SUNY STONY BROOK MM5 AND OUR OWN 6KM
WORKSTATION WRF DEVELOP A DECENT BAND ACROSS THE TUG HILL LATE
TONIGHT. THIS BAND...AIDED BY UPSLOPE FLOW MAY DROP A QUICK 2-4
INCHES LATE TONIGHT AND EARLY CHRISTMAS MORNING ACROSS THE TUG.
CHRISTMAS MORNING THE FLOW VEERS MORE WNW WITH THE BAND PUSHING TO
THE SOUTH SHORE OF LAKE ONTARIO. THE SURFACE HIGH QUICKLY BUILDS
OVERHEAD IN THE AFTERNOON WITH SUBSIDENCE AND DRYING INCREASING.
EXPECT THE LAKE BAND TO BREAK APART INTO SCATTERED SNOW SHOWERS BY
MIDDAY ACROSS THE ENTIRE SOUTH SHORE OF THE LAKE FROM ORLEANS COUNTY
TO SOUTHERN OSWEGO COUNTY. THIS MAY PRODUCE A DUSTING TO AN INCH
ALONG THE SOUTH SHORE...POSSIBLY INCLUDING PARTS OF THE ROCHESTER
AREA. THIS ACTIVITY SHOULD END ALTOGETHER BY LATE AFTERNOON.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
THURSDAY NIGHT WILL BE A QUIET NIGHT AS HIGH PRESSURE CRESTS OVER
THE REGION. WINDS WILL BE LIGHT WITH PARTIAL CLEARING SO IT WILL BE
A COLD NIGHT BUT AT LEAST NO TRAVEL PROBLEMS.

A BROAD UPPER RIDGE WILL BUILD OVER THE EASTERN THIRD OF THE
CONTINENT FROM FRIDAY INTO THE EARLY PART OF THE WEEKEND...WHILE A
DEEP SURFACE LOW STRENGTHENS OVER THE NORTHERN PLAINS. THIS WILL
RESULT IN A SIGNIFICANT WARMING TREND ALONG WITH ISENTROPIC LIFT. WE
WILL STICK WITH THE CHANCE POPS FOR ALL BUT JEFFERSON AND LEWIS
COUNTIES FRIDAY AND LIKELY FOR FRIDAY NIGHT FOR THE WHOLE CWA.
TEMPERATURES ARE EXPECTED TO RISE WELL UP INTO THE 30S FRIDAY FOR
MOST AREAS...LOWER 30S FOR THE NORTH COUNTRY. THEY WILL CONTINUE TO
RISE FRIDAY NIGHT...PEAKING ON SATURDAY WHERE SOME OF THE NORMALLY
WARMEST DOWNSLOPE AREAS COULD APPROACH 60.

THE ONLY REAL P-TYPE ISSUES WILL BE FRIDAY NIGHT FOR THE NORTH
COUNTRY. PROJECTED SOUNDINGS INDICATE AN ABOVE FREEZING LEVEL
EVERYWHERE FOR THE NIGHT BUT SURFACE TEMPERATURES EARLY FRIDAY NIGHT
MAY BE NEAR OR JUST BELOW FREEZING FOR A FEW HOUR PERIOD OVER
JEFFERSON AND LEWIS COUNTIES. WE WILL HAVE TO KEEP A THREAT OF
FREEZING RAIN THERE FOR AWHILE.

UNFORTUNATELY WITH THE HUGE WARMUP UP SATURDAY WILL ALSO COME THE
THREAT OF FLOODING DUE TO SIGNIFICANT SNOWMELT. THE GOOD NEWS IS
THAT SHOWERS WILL BE SCATTERED IN NATURE SINCE WE WILL BE IN THE
WARM SECTOR.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THERE IS A POTENTIAL FOR ANOTHER STRONG WIND EVENT AT THE BEGINNING
OF THIS PERIOD AS LOW PRESSURE AGAIN TRACKS EASTWARD JUST TO OUR
NORTH. THE GFS SOLUTION SHOWS A HIGHER POTENTIAL FOR STRONG WINDS
THAN THE ECMWF AS THE SURFACE LOW IS MUCH DEEPER. AT ANY RATE
ANOTHER SHARP COLD FRONT WILL MOVE THROUGH THE AREA. SUNDAY/S HIGHS
WILL BE A GOOD 15 TO 20 DEGREES COLDER THAN SATURDAY WITH RAIN OR
SNOW SHOWERS LIKELY EARLY THEN SCATTERED SNOW SHOWERS IN THE
AFTERNOON. LAKE EFFECT PARAMETERS LOOK REASONABLE SOUTHEAST OF BOTH
LAKES BUT IT DOES NOT LOOK TO BE ANYTHING SERIOUS AT THIS TIME.

FROM MONDAY THROUGH WEDNESDAY WE WILL BE UNDER A STRONG ZONAL FLOW
WITH SYSTEMS QUICKLY TRAVERSING THE GREAT LAKES REGION. TEMPERATURES
WILL BE RUNNING SEASONAL. THE BEST CHANCE OF SNOW SHOWERS WILL BE ON
MONDAY AND WEDNESDAY.

LOOKING FURTHER DOWN THE ROAD AT THE LATTER PORTIONS OF NEXT
WEEK...THE PACIFIC BASED AIR MAY BE SLOW TO BE DISPLACED. WHILE A
HEALTHY RIDGE WILL BUILD ACROSS GREENLAND (-NAO SIGNATURE)...A ZONAL
FLOW FROM THE PACIFIC ACROSS THE GREAT LAKES SHOULD KEEP TEMPS ABV
NORMAL. A VIGOROUS SHORTWAVE WILL THEN DROP ACROSS THE GULF OF
ALASKA LATE IN THE WEEK...AND THIS WILL BUCKLE THE H5 FLOW OUT
WEST...WITH A TROUGH EVENTUALLY FORMING HERE IN THE EAST. THIS
TRANSITION MAY NOT BE COMPLETE UNTIL AFTER NEW YEARS DAY.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
A DEEPENING AREA OF LOW PRESSURE LOCATED OVER GEORGIAN BAY AT 23Z WILL
SLIDE NORTHEASTWARD JUST TO THE NORTHWEST OF THE REGION...LEAVING
THE TAF SITES IN A CLIMATOLOGICALLY FAVORED REGION FOR STRONG SFC
WINDS. CIGS WILL REMAIN IFR BEFORE THE FRONT AND IMMEDIATELY
AFTER.

A COLD FRONT WITH THE STORM SYSTEM WILL CROSS THE REGION FROM 01Z
TO 05Z...WITH STRONG WINDS BEHIND. WITH COLDER AIR POURING ACROSS
THE REGION BEHIND THIS COLD FRONT RAIN SHOWERS WILL TAPER OFF TO A
FEW SNOW SHOWERS BEFORE ENDING.

WITH WEST-NORTHWEST WINDS ALOFT TOMORROW MORNING EXPECT CIGS TO RISE
ERODED SLOWER THAN MODEL OUTPUT...ESPECIALLY OVER UPSLOPE FLOW AREAS
SUCH AS KIAG...KBUF...AND KJHW.

OUTLOOK...
THURSDAY NIGHT...VFR.
FRIDAY...VFR...MVFR IN PM SHOWERS.
SATURDAY...VFR/PSBL SHWRS.
SUNDAY...MVFR IN SNOW SHOWERS EAST OF THE LAKES...STRONG WINDS EARLY.
MONDAY...VFR...WITH SOME MVFR IN SNOW SHOWERS

&&

.MARINE...
GALE WARNINGS CONTINUE TONIGHT FOR LAKE ERIE AND THE UPPER NIAGARA
RIVER AND BUFFALO HARBOR BUT HAVE BEEN UPGRADED TO STORM WARNINGS
FOR LAKE ONTARIO. GALE WARNINGS HAVE ALSO BEEN HOISTED TONIGHT FOR
THE ST LAWRENCE RIVER.

LOW PRESSURE CENTERED NEAR LAKE HURON WILL RAPIDLY DEEPEN AS IT MOVES
TRACKS TO THE NORTH OF TORONTO TONIGHT...REACHING THE CANADIAN
MARITIMES BY CHRISTMAS MORNING. STRONG PRESSURE RISES FOLLOWING THE
ASSOCIATED COLD FRONT WILL PRODUCE A STRONG ISALLOBARIC COMPONENT TO
THE WIND SPEED.

LIGHT WINDS ARE THEN EXPECTED FOR THURSDAY NIGHT INTO FRIDAY AS THE
HIGH PRESSURE WILL GRADUALLY WORK ACROSS LAKE ONTARIO TO NEW ENGLAND.

ANOTHER STRONG WIND EVENT IS POSSIBLE SATURDAY NIGHT.

&&

.HYDROLOGY...
RAPID RUNOFF DUE TO WARM TEMPERATURES AND RAIN WAS BREAKING UP
THE ICE COVER ON THE BUFFALO AREA CREEKS EARLY THIS EVENING. THE
GAGE LEVEL AT EBENEZER ON CAZENOVIA CREEK WAS NEAR ITS 10 FOOT
FLOOD STAGE...INDICATION OF AN ICE JAM. A WARNING HAS BEEN ISSUED
UNTIL MIDNIGHT DUE TO UNCERTAINTY OF ICE JAM IMPLICATIONS AS
READINGS WERE FLUCTUATING. QPF TODAY WAS ONLY IN THE 0.25 TO 0.5
INCH RANGE...BUT TEMPS AND DEW PTS WERE IN UPPER 40S...RAPIDLY
RIPENING THE SNOWPACK AND UNLEASHING RUNOFF LATER IN THE DAY.
THERE WILL BE ONE LAST SHOT OF RAIN WITH THE COLD FRONT IN THE
00-01Z TIME FRAME ON THE BUFFALO AREA CREEKS...THEN COLDER AIR
WILL SLOW THE RUNOFF. STILL...THERE WILL BE A THREAT FOR SEVERAL
HOURS SO WARNING IS UP UNTIL MIDNIGHT. SITUATION WILL BE CLOSELY
MONITORED.

&&

.TIDES/COASTAL FLOODING...
A STRONG COLD FRONT WILL CROSS EASTERN LAKE ERIE EARLY THIS
EVENING. WINDS ARE EXPECTED TO SHIFT TO THE WEST-SOUTHWEST AND
RAPIDLY INCREASE INTO THE 30-40 MPH RANGE WITH GUSTS TO 60 MPH.
OUR MORE SIGNIFICANT SEICHE EVENTS ON LAKE ERIE OCCUR WHEN THERE
IS A RAPID SHIFT IN WIND DIRECTION FROM SOUTH OR SOUTHEAST TO
WEST-SOUTHWEST WITH THE HIGH WINDS STARTING IMMEDIATELY WITH THE
FRONTAL PASSAGE.

IT IS STILL UNCLEAR WHETHER THE WINDS WILL COME UP QUICK ENOUGH
WITH THE WIND SHIFT TO SUPPORT A WATER LEVEL RISE TO FLOOD
STAGE...WHICH IS 8 FEET ABOVE LOW WATER DATUM. THE LAKE LEVELS AND
WINDS WILL BE MONITORED CLOSELY THIS EVENING...AND A WARNING WILL
BE ISSUED IF IT BECOMES APPARENT LAKE LEVELS WILL SURGE TO AT OR
ABOVE FLOOD STAGE.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...HIGH WIND WARNING UNTIL 5 AM EST THURSDAY FOR NYZ001>003-
     010>012-019-085.
     LAKESHORE FLOOD WATCH THROUGH THURSDAY MORNING FOR NYZ010-085.
     HIGH WIND WARNING FROM 10 PM THIS EVENING TO 7 AM EST THURSDAY
     FOR NYZ006>008.
     WIND ADVISORY UNTIL 6 AM EST THURSDAY FOR NYZ004-005.
     WIND ADVISORY UNTIL 5 AM EST THURSDAY FOR NYZ013-014-020-021.
MARINE...GALE WARNING UNTIL 7 AM EST THURSDAY FOR LEZ040-041.
         GALE WARNING UNTIL 5 AM EST THURSDAY FOR LEZ020.
         GALE WARNING UNTIL 7 AM EST THURSDAY FOR LOZ042-043.
         STORM WARNING UNTIL 7 AM EST THURSDAY FOR LOZ044-045-
         062>065.
         GALE WARNING UNTIL 7 AM EST THURSDAY FOR SLZ022-024.

&&

SYNOPSIS...SAGE
NEAR TERM...HITCHCOCK/SFM
SHORT TERM...SAGE
LONG TERM...RSH/SAGE
AVIATION...SFM
MARINE...RSH/SAGE
HYDROLOGY...SFM
TIDES/COASTAL FLOODING...HITCHCOCK
Hazardous weather outlook, Dec 24, 5:16 PM EST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
516 PM EST WED DEC 24 2008

LEZ020-251045-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
516 PM EST WED DEC 24 2008

...GALE WARNING IN EFFECT UNTIL 5 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001-002-011-012-019-251045-
NIAGARA-ORLEANS-GENESEE-WYOMING-CHAUTAUQUA-
516 PM EST WED DEC 24 2008

...HIGH WIND WARNING IN EFFECT UNTIL 5 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A SIGNIFICANT WARM UP SATURDAY WITH TEMPERATURES CLIMBING INTO THE
UPPER 50S COULD LEAD SOME HYDROLOGICAL CONCERNS. SNOWMELT
COMBINED WITH ADDITIONAL RAIN SATURDAY NIGHT AND SUNDAY MAY LEAD
TO SIGNIFICANT RUNOFF AND POTENTIAL FLOODING ON AREA STREAMS AND
CREEKS. ANOTHER PERIOD OF STRONG WINDS IS ALSO POSSIBLE LATE
SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ040-041-251045-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
516 PM EST WED DEC 24 2008

...GALE WARNING IN EFFECT UNTIL 7 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LOZ044-045-062>065-251045-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
516 PM EST WED DEC 24 2008

...STORM WARNING IN EFFECT UNTIL 7 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ010-085-251045-
NORTHERN ERIE-SOUTHERN ERIE-
516 PM EST WED DEC 24 2008

...HIGH WIND WARNING IN EFFECT UNTIL 5 AM EST THURSDAY...
...LAKESHORE FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   LAKESHORE FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKESHORE FLOOD WATCH.

A SIGNIFICANT WARM UP SATURDAY WITH TEMPERATURES CLIMBING INTO THE
UPPER 50S COULD LEAD SOME HYDROLOGICAL CONCERNS. SNOWMELT
COMBINED WITH ADDITIONAL RAIN SATURDAY NIGHT AND SUNDAY MAY LEAD
TO SIGNIFICANT RUNOFF AND POTENTIAL FLOODING ON AREA STREAMS AND
CREEKS. ANOTHER PERIOD OF STRONG WINDS IS ALSO POSSIBLE LATE
SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ006>008-251045-
OSWEGO-JEFFERSON-LEWIS-
516 PM EST WED DEC 24 2008

...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 7 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

A SIGNIFICANT WARM UP SATURDAY WITH TEMPERATURES CLIMBING INTO THE
UPPER 50S COULD LEAD SOME HYDROLOGICAL CONCERNS. SNOWMELT
COMBINED WITH ADDITIONAL RAIN SATURDAY NIGHT AND SUNDAY MAY LEAD
TO SIGNIFICANT RUNOFF AND POTENTIAL FLOODING ON AREA STREAMS AND
CREEKS. ANOTHER PERIOD OF STRONG WINDS IS ALSO POSSIBLE LATE
SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ013-014-020-021-251045-
LIVINGSTON-ONTARIO-CATTARAUGUS-ALLEGANY-
516 PM EST WED DEC 24 2008

...WIND ADVISORY IN EFFECT UNTIL 5 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A SIGNIFICANT WARM UP SATURDAY WITH TEMPERATURES CLIMBING INTO THE
UPPER 50S COULD LEAD SOME HYDROLOGICAL CONCERNS. SNOWMELT
COMBINED WITH ADDITIONAL RAIN SATURDAY NIGHT AND SUNDAY MAY LEAD
TO SIGNIFICANT RUNOFF AND POTENTIAL FLOODING ON AREA STREAMS AND
CREEKS. ANOTHER PERIOD OF STRONG WINDS IS ALSO POSSIBLE LATE
SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ004-005-251045-
WAYNE-NORTHERN CAYUGA-
516 PM EST WED DEC 24 2008

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 6 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A SIGNIFICANT WARM UP SATURDAY WITH TEMPERATURES CLIMBING INTO THE
UPPER 50S COULD LEAD SOME HYDROLOGICAL CONCERNS. SNOWMELT
COMBINED WITH ADDITIONAL RAIN SATURDAY NIGHT AND SUNDAY MAY LEAD
TO SIGNIFICANT RUNOFF AND POTENTIAL FLOODING ON AREA STREAMS AND
CREEKS. ANOTHER PERIOD OF STRONG WINDS IS ALSO POSSIBLE LATE
SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ003-251045-
MONROE-
516 PM EST WED DEC 24 2008

...HIGH WIND WARNING IN EFFECT UNTIL 5 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A SIGNIFICANT WARM UP SATURDAY WITH TEMPERATURES CLIMBING INTO THE
UPPER 50S COULD LEAD SOME HYDROLOGICAL CONCERNS. SNOWMELT
COMBINED WITH ADDITIONAL RAIN SATURDAY NIGHT AND SUNDAY MAY LEAD
TO SIGNIFICANT RUNOFF AND POTENTIAL FLOODING ON AREA STREAMS AND
CREEKS. ANOTHER PERIOD OF STRONG WINDS IS ALSO POSSIBLE LATE
SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LOZ042-043-251045-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
516 PM EST WED DEC 24 2008

...GALE WARNING IN EFFECT UNTIL 7 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

SLZ022-024-251045-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
516 PM EST WED DEC 24 2008

...GALE WARNING IN EFFECT UNTIL 7 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF THE
SAINT LAWRENCE RIVER.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind. Local standard time, as filed.

High Wind, Northern Erie

When
December 24, 8:26 PM EST to December 25, 4:00 AM EST
Where
Northern Erie forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
42.758, -78.780 (the zone’s center; the record gives no point)

High Wind, Niagara

When
December 24, 9:00 PM EST to December 25, 4:00 AM EST
Where
Niagara forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$25,000
Reported by
ASOS
Coordinates
43.173, -78.691 (the zone’s center; the record gives no point)

High Wind, Southern Erie

When
December 24, 9:00 PM EST to December 25, 4:00 AM EST
Where
Southern Erie forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
42.758, -78.780 (the zone’s center; the record gives no point)

High Wind, Wyoming

When
December 24, 9:30 PM EST to December 25, 4:00 AM EST
Where
Wyoming forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
42.702, -78.224 (the zone’s center; the record gives no point)

High Wind, Orleans

When
December 24, 10:00 PM EST to December 25, 4:00 AM EST
Where
Orleans forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
43.251, -78.189 (the zone’s center; the record gives no point)

High Wind, Genesee

When
December 24, 10:00 PM EST to December 25, 4:00 AM EST
Where
Genesee forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
43.001, -78.194 (the zone’s center; the record gives no point)

High Wind, Monroe

When
December 24, 10:12 PM EST to December 25, 4:00 AM EST
Where
Monroe forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$25,000
Reported by
ASOS
Coordinates
43.165, -77.636 (the zone’s center; the record gives no point)

High Wind, Oswego

When
December 24, 10:30 PM EST to December 25, 4:00 AM EST
Where
Oswego forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
43.464, -76.209 (the zone’s center; the record gives no point)

High Wind, Jefferson

When
December 24, 10:54 PM EST to December 25, 4:00 AM EST
Where
Jefferson forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$25,000
Reported by
ASOS
Coordinates
43.999, -76.052 (the zone’s center; the record gives no point)

High Wind, Lewis

When
December 24, 11:00 PM EST to December 25, 4:00 AM EST
Where
Lewis forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
43.785, -75.449 (the zone’s center; the record gives no point)

High Wind, Wyoming

When
December 25, 1:00 AM EST to 4:00 AM EST
Where
Wyoming forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$25,000
Reported by
C-MAN Station
Coordinates
42.702, -78.224 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146728, 146724, 146734, 146731, 146725, 146730, 146726, 146735, 146736, 146737, 146732.